Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 17, 2021Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 17, 2021, 4:35 AM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:35 AM EDT (08:35 UTC)
Expired
Jul 17, 2021, 5:30 AM EDT
In force
55 min
Issued by
NWS Blacksburg, VA

Counties Greenbrier County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WWUS81 KRNK 170835
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
435 AM EDT Sat Jul 17 2021

WVZ043-507-508-170930-
Western Greenbrier-Summers-Eastern Greenbrier-
435 AM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GREENBRIER AND 
CENTRAL SUMMERS COUNTIES THROUGH 530 AM EDT...

At 435 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Bingham to Bluestone
State Park. Movement was northeast at 35 mph.

Locations impacted include...
Hinton...
Rainelle...
Rupert...
Quinwood...
Renick...
Sandstone...
and Falling Spring.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3826 8043 3822 8036 3811 8036 3804 8024
      3753 8101 3758 8109 3763 8107 3771 8094
      3771 8093 3770 8091 3768 8088 3782 8094
      3787 8075 3795 8081 3799 8077 3804 8083
      3806 8080 3806 8087 3810 8088 3808 8071
TIME...MOT...LOC 0835Z 223DEG 30KT 3813 8087 3761 8097 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:28 AM EDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 4:28 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
428 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front approaches the area today with more numerous showers
and thunderstorms. A second front passes through the area Wednesday
and Thursday. The passage of this front will introduce slightly
cooler temperatures, and lower humidity.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 355 AM EDT Saturday...

 Showers and thunderstorms expected today into tonight.

An upper level trough over the East will deepen today into tonight.
A strong shortwave will rotate around the upper trough and move
across the Appalachians this afternoon into tonight. As the trough
sharpens, our region is in an area of upper diffluence this
afternoon. A cold front and a prefrontal trof will travel southeast
today into tonight. Scattered showers and thunderstorms will develop
today with the best chances during the afternoon into this evening.
PWATS increase from an 1.25 inch to nearly two inches so some of the
storms could contain heavy rains. Moderate to strong instability
will develop with heating resulting in the potential for a few
strong to severe thunderstorms. The main threats will be gusty winds
and heavy rains. Deep layer shear does increase a little today with
CAPEs climbing to around 1500 j/KG. The day one convective outlook
place eastern areas in a marginal risk for severe weather. High
temperatures will range from the mid 70s in the mountains to the
lower 90s in the Piedmont.

The cold front will drop southeast into the western slopes of the
Appalachian mountains tonight. Before this happens, strong
prefrontal convection will move east of the Blue Ridge this evening
and may linger tonight especially over the piedmont. The intensity
of this convection and rainfall will decrease around midnight, but
light showers may persist overnight into Sunday morning as a
shortwave trough moves east over the region. Areas of fog will
develop tonight into Sunday morning. Low temperatures overnight will
vary from around 60 degrees in the mountains to near 70 in the
piedmont.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Saturday...

A slow moving west-east oriented cold front will sag southward
toward the VA/NC border by afternoon. Broad upper troughing will
remain over the eastern U.S. Scattered showers and isolated
thunderstorms will remain possible in the morning along/near the
frontal boundary. Daytime heating will be confined mainly to
the piedmont and Southside VA by afternoon, which where the
strongest thunderstorms would be expected. Currently SPC only
shows general thunder, but notes in the SWODY2 discussion that
an isolated damaging wind gust cannot be ruled out on a
mesoscale basis. The greater threat for severe and flooding
rainfall continues to be Saturday afternoon, not Sunday.
However, locally heavy rainfall will remain possible Sunday
afternoon, especially across the NW NC mountains and into the NC
piedmont and foothills and as far northeast as Danville and
South Boston.

Cloud cover and precipitation will hold temperatures down to
below normal levels, especially in the west and north Sunday.
Highs will be mostly in the 70s, with even 60s in the mountains.
Lows will be mostly in the 60s. 80s are expected across the
piedmont before the precipitation reaches/develops in those
areas Sunday afternoon.

Monday, the front will sag very slowly southward toward the I-40
corridor. How far south the front moves before stalling and how
quickly that occurs remain big questions for the extended
forecast. Confidence is only moderate with respect to the
frontal boundary moving toward the I-40 corridor by Monday
morning. The GFS continues to be on the fast end of the
spectrum in moving the front south, while the ECMWF remains on
the slow end. Have tapered pops from likely far south to slight
chance far north. Areas along/north of the I-64 corridor could
very well remain totally dry Monday, despite the NBMs high
chance pops in those areas which seem unrealistic per any model.
On the other hand NC counties, and especially the NW NC
mountains will likely see another day of scattered to numerous
showers/thunderstorms. Temperatures will remain below normal
across the entire area, but should recover a bit closer to
normal across the northern areas where there will be more
sunshine and heating. There won't be enough drying of the air
mass for dewpoints to drop below 60, so nights will still be
mild to muggy.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Probabilities of Precipitation,
- High Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 415 AM EDT Saturday...

Little change expected in the synoptic pattern. Broad upper
troughing will persist across the eastern U.S. with the early
week frontal system stalling across the southeastern U.S., but
remaining close enough to potentially tease the southern parts
of the CWA with deeper moisture and possibly a few
showers/thunderstorms during afternoon heating.

By Wednesday, another frontal system will drop southward from
the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture
will be more limited with this system than with the early week
frontal system, but given mid-July strong heating, reasonably
abundant moisture, and upper troughing/short wave energy, expect
scattered showers/thunderstorms to develop during this time
frame and drift southward. NBM pops are too low for this
scenario so have raised them at least into the 20-30 percent
range and coordinated with neighboring offices for such. This
front will also linger across NC into TN during the later half
of the week and keep a threat of showers/isolated thunderstorms
in those areas all week, less so further north.

Another frontal system approaches in a similar manner by the
weekend. As the upper troughing cuts off in the south central
U.S. and the general flow across the Mid-Atlantic region becomes
more zonal, warm air and deeper moisture will creep back
northward during the later half of the week allowing
temperatures to warm back well into the 80s with 70s mountains
and muggy overnight lows in the 60s to lower/mid 70s locations
such as ROA. Chances for showers/thunderstorms will also be on
the increase across the entire region by the end of the week.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low to Moderate Confidence in Probabilities of Precipitation,
- Moderate Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 137 AM EDT Saturday...

MVFR to IFR fog will develop in the western river valleys this
morning but may be hinder by high cloud cover. KLWB with light
winds and low level moisture has the best chance for LIFR fog
after 08Z/4AM. The morning fog will dissipate by 13Z/9AM on
Saturday.

Numerous Sub-VFR showers and thunderstorms will develop after
noon. The highest probability of precipitation will be across
the mountains. Confidence is high enough to bring showers with
VCTS at ROA/BCB west in the afternoon, with less in the east so
leaving VCTS at LYH/DAN. when it rains expect MVFR to IFR
cigs/vsbys. Winds will be erratic and gusty near thunderstorms
this afternoon into this evening.

Areas of fog and low clouds will develop late tonight into
Sunday morning especially where it rained.

Above average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

Showers/storms will continue into Sunday with sub- VFR ceilings
and visibilities. By Tuesday the boundary will be south of the
region with cooler and drier weather and a return to widespread
VFR conditions. Scattered MVFR storms are possible Wednesday and
Thursday. Some drier air will arrive for Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...KK/WP
Hazardous weather outlook, Jul 16, 3:53 PM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 PM EDT Fri Jul 16 2021

NCZ001>006-018>020-172000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
353 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and thunderstorms are expected Saturday through
Monday. Heavy rainfall leading to localized flash flooding will be
possible.

For the period Tuesday through Thursday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ007-009>020-022>024-032-WVZ042>044-507-508-172000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
353 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and thunderstorms are expected Saturday and Sunday.
Locally heavy rainfall leading to flash flooding will be possible.

Some of the thunderstorms on Saturday afternoon and evening may be
strong to severe. Damaging wind gusts are the primary threat.

For the period Monday through Thursday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ033>035-043>047-058-059-172000-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
353 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and thunderstorms are expected Saturday and Sunday.
Heavy rainfall leading to localized flash flooding will be possible,
especially Saturday night and Sunday.

Some of the thunderstorms on Saturday afternoon and evening may be
strong to severe. Damaging wind gusts are the primary threat.

For the period Tuesday through Thursday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 17, 4:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 AM EDT Sat Jul 17 2021

WVZ043-507-508-170930-
Western Greenbrier-Summers-Eastern Greenbrier-
435 AM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GREENBRIER AND
CENTRAL SUMMERS COUNTIES THROUGH 530 AM EDT...

At 435 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Bingham to Bluestone
State Park. Movement was northeast at 35 mph.

Locations impacted include...
Hinton...
Rainelle...
Rupert...
Quinwood...
Renick...
Sandstone...
and Falling Spring.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3826 8043 3822 8036 3811 8036 3804 8024
      3753 8101 3758 8109 3763 8107 3771 8094
      3771 8093 3770 8091 3768 8088 3782 8094
      3787 8075 3795 8081 3799 8077 3804 8083
      3806 8080 3806 8087 3810 8088 3808 8071
TIME...MOT...LOC 0835Z 223DEG 30KT 3813 8087 3761 8097

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM EDTSpecial Weather StatementRNKWythe24 min
Jul 17, 12:01 PM EDTSpecial Weather StatementRNKBedford, Franklin29 min
Jul 17, 12:26 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Jul 17, 12:47 PM EDTSpecial Weather StatementRNKBedford28 min
Jul 17, 1:20 PM EDTSpecial Weather StatementRNKFranklin25 min
Jul 17, 1:33 PM EDTSpecial Weather StatementRNKBedford42 min
Jul 17, 1:38 PM EDTSpecial Weather StatementRNKCarroll37 min
Jul 17, 1:43 PM EDTSpecial Weather StatementRNKCampbell47 min
Jul 17, 1:45 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick43 min
Jul 17, 1:56 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg64 min
Jul 17, 2:11 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick3 hr
Jul 17, 2:14 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell3 hr
Jul 17, 2:37 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte53 min
Jul 17, 2:45 PM EDTSpecial Weather StatementRNKPatrick30 min
Jul 17, 2:47 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min
Jul 17, 2:53 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville36 min
Jul 17, 2:59 PM EDTSpecial Weather StatementRNKFranklin31 min
Jul 17, 3:00 PM EDTSpecial Weather StatementRNKPrince Edward15 min
Jul 17, 3:16 PM EDTAreal Flood AdvisoryRNKFranklin2 hr
Jul 17, 3:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Jul 17, 3:27 PM EDTSpecial Weather StatementRNKTazewell48 min
Jul 17, 3:42 PM EDTSpecial Weather StatementRNKCity of Danville48 min
Jul 17, 3:48 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville57 min
Jul 17, 3:52 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 17, 3:54 PM EDTSpecial Weather StatementRNKHalifax36 min
Jul 17, 4:11 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Jul 17, 4:17 PM EDTSpecial Weather StatementRNKBland, Giles, Smyth, Tazewell43 min
Jul 17, 4:22 PM EDTSpecial Weather StatementRNKCharlotte23 min
Jul 17, 4:26 PM EDTSpecial Weather StatementRNKHalifax34 min
Jul 17, 4:47 PM EDTSpecial Weather StatementRNKCharlotte28 min
Jul 17, 5:01 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Craig, Giles, City of Covington59 min
Jul 17, 5:26 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jul 17, 5:45 PM EDTSpecial Weather StatementRNKFloyd30 min
Jul 17, 6:04 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more56 min
Jul 17, 6:19 PM EDTSpecial Weather StatementRNKFloyd26 min
Jul 17, 6:25 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington65 min
Jul 17, 6:58 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem47 min
Jul 17, 7:05 PM EDTSpecial Weather StatementRNKPatrick40 min
Jul 17, 7:10 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Patrick3 hr
Jul 17, 7:30 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg39 min
Jul 17, 7:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Grayson, Henry, Patrick61 min
Jul 17, 1:06 PM EDTSpecial Weather StatementRNKSurry39 min
Jul 17, 2:49 PM EDTSpecial Weather StatementRNKCaswell26 min
Jul 17, 2:56 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham49 min
Jul 17, 4:00 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham60 min
Jul 17, 5:00 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham60 min
Jul 17, 5:10 PM EDTSpecial Weather StatementRNKWilkes35 min
Jul 17, 5:39 PM EDTSpecial Weather StatementRNKWilkes36 min
Jul 17, 6:02 PM EDTSpecial Weather StatementRNKCaswell13 min
Jul 17, 6:08 PM EDTSpecial Weather StatementRNKAlleghany, Surry, Watauga, Wilkes67 min
Jul 17, 6:50 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham7 hr
Jul 17, 7:34 PM EDTSpecial Weather StatementRNKYadkin26 min
Jul 16, 8:16 PM EDTSpecial Weather StatementRNKSummers29 min
Jul 16, 8:39 PM EDTSpecial Weather StatementRNKMonroe36 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.